Iowa, 2008

Tornadoes and Flooding in Iowa, June 4 to 18, 2008

June 4 to 18, 2008 · NWS OAX · 21 events in 5 counties and zones

A stationary front over Kansas started lifting north on June 4th as an unseasonably strong upper level low pressure system was organizing over the central Rockies. This allowed very warm and unstable air to feed north into southern Nebraska and southwest Iowa during the afternoon on the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stationary front over Kansas started lifting north on June 4th as an unseasonably strong upper level low pressure system was organizing over the central Rockies. This allowed very warm and unstable air to feed north into southern Nebraska and southwest Iowa during the afternoon on the 4th. Severe thunderstorms developed by afternoon on June 4 over central Nebraska. The activity quickly developed and spread into eastern Nebraska and southwest Iowa through evening. A few tornado producing supercells developed over the area...and many of the storms produced very heavy rain which fell on soils that were saturated from significant rains recorded over the prior week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 4, 1:50 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 1:50 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT WED JUN 4 2008

.DISCUSSION...
ACTIVE PATTERN CONTINUES THROUGH THE FORECAST PERIOD. MAIN
CONCERNS WILL BE WITH TIMING AND LOCATION OF CONVECTION.

18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER SOUTHEAST COLORADO
WITH A WARM FRONT STRETCHING FROM SOUTHWEST INTO NORTHEAST KANSAS
AND NORTHERN MISSOURI. SOME CONVECTION ALREADY DEVELOPING IN CENTRAL
NEBRASKA AND NEAR SOUTHEAST SOUTH DAKOTA BORDER. INITIAL THOUGHTS
ARE FOR WARM FRONT NEAR SOUTHEAST BORDER TO BECOME THE MAIN
FOCUS FOR CONVECTION LATER THIS AFTERNOON AND THIS EVENING AS LOW
LEVEL JET KICKS IN AND COLORADO LOW LIFTS NORTHEAST TOWARD NEBRASKA.
PW VALUES APPROACHING 2 INCHES ACROSS THE AREA TONIGHT SO HEAVY RAIN
ALSO LIKELY WITH THE STORMS. EXPECT CONVECTION TO MAKE STEADY
PROGRESS NORTH OVERNIGHT AS BOTH NAM AND GFS MOVE 850-700MB THETA-E
AXIS FROM NEAR THE NEBRASKA KANSAS BORDER THIS EVENING TO SOUTHEAST
SOUTH DAKOTA AND NORTH CENTRAL IOWA BY MORNING. WILL ISSUE HEADLINES
FOR FLASH FLOOD WATCH TONIGHT 00Z-12Z FOR THE ENTIRE CWA DUE TO
RECENT RAINFALL.

AFTER A MORNING BREAK...THREAT OF SEVERE STORMS AND HEAVY RAIN WILL
RETURN TO THE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT AS COLD
FRONT MOVES THROUGH ACCOMPANIED BY A STRONG UPPER WAVE...WITH
ANOTHER FRONT COMING ACROSS ON SATURDAY FOR YET ANOTHER CHANCE
OF STORMS.

LITTLE CHANGE TO THE EXTENDED AT THIS TIME WITH TREND TOWARD HPC
GUIDANCE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 05/00Z.

STUBBORN LOW LEVEL MOISTURE KEPT MVFR/IFR CONDITIONS IN PLACE MUCH
OF THE MORNING...WITH KOMA STILL BELOW FL020 CIGS. HOWEVER EXPECT
CIGS TO LIFT TO VFR SOON AND REMAIN VFR THROUGH THE EVENING.
THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR IN CENTRAL NEBRASKA THEN
MOVE EAST WITH TIME...REACHING TAF SITES AFTER 03Z. SOME STORMS
COULD BE STRONG. LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH
12Z-14Z TIMEFRAME. THEN A QUICK RETURN TO SOUTHERLY LOW LEVEL FLOW
BY 18Z WITH WIND SPEEDS GUSTING OVER 30KTS MUCH OF THE DAY. A COLD
FRONT WILL BE APPROACHING THE AREA FROM THE WEST LATE IN THE DAY
THURSDAY...AND WILL PRODUCE STRONG THUNDERSTORMS...LIKELY AFTER 22Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 4, 3:28 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
428 PM CDT WED JUN 4 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
428 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT WITH
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY
HAZARDS. SCATTERED THUNDERSTORMS HAD DEVELOPED NORTH OF A WARM FRONT
ALONG THE NEBRASKA...KANSAS BORDER LATE THIS AFTERNOON. STORMS WILL
SPREAD OR DEVELOP NORTH AHEAD OF THE WARM FRONT TONIGHT AS THE LOW
LEVEL JET INTENSIFIES.

SEVERE STORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON AS A COLD FRONT
APPROACHES THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
WILL AGAIN BE THE PRIMARY HAZARDS ASSOCIATED WITH THE STORMS. HEAVY
RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...ISOLATED
TORNADOES AND HEAVY RAIN WILL BE POSSIBLE YET THURSDAY NIGHT.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THIS EVENING
ACROSS MUCH OF THE AREA.

FOBERT

In the hours before

Local storm report, Jun 4, 4:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             MURRAY                  40.92N 95.93W
06/04/2008  M1.75 INCH       CASS               NE   LAW ENFORCEMENT

0527 PM     TSTM WND GST     MURRAY                  40.92N 95.93W
06/04/2008  E60 MPH          CASS               NE   LAW ENFORCEMENT

&&

DERGAN

The radar

The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 flood, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Mills

When
June 4, 4:40 PM CST
Where
Mills County, 3.45 mi S of Pacific Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -95.800

Tornado, Mills

When
June 4, 5:04 PM CST to 5:15 PM CST
Where
Mills County, 5.65 mi S of Pacific Jct to 0.9 mi SSE of Pacific Jct
Rating
EF1
Path length
4.8 mi
Path width
220 yd
Reported by
Trained Spotter
Coordinates
40.938, -95.807

A tornado touched down 5 miles south southeast of Pacific Jct and tracked to 1/2 mile south of town. The tornado caused scattered tree and farm outbuilding damage along its track.

Hail, Mills

When
June 4, 5:20 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.050, -95.740

Tornado, Mills

When
June 4, 5:50 PM CST to 6:05 PM CST
Where
Mills County, 1.38 mi S of Emerson to 2.02 mi ENE of Strahan
Rating
EF1
Path length
5.13 mi
Path width
440 yd
Reported by
Law Enforcement
Coordinates
41.000, -95.400

This tornado tracked from 5 miles southwest of Emerson to 1 mile south of town. The tornado caused significant damage to an acreage about 2 miles south of Emerson. Siding and part of the roof were torn from a house, and windows were broken with large limbs and branches strewn about. Two barns and a machine shed were also destroyed. Other tree and farm outbuilding damage was noted along the tornadoes path.

Hail, Mills

When
June 4, 5:52 PM CST
Where
Mills County, Emerson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.020, -95.400

Thunderstorm Wind, Montgomery

When
June 4, 6:28 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -95.220

Emergency management estimated thunderstorm wind gusts in excess of 60 mph.

Hail, Montgomery

When
June 4, 6:30 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.010, -95.220

Hail, Montgomery

When
June 4, 6:50 PM CST
Where
Montgomery County, 1.04 mi E of Stanton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.980, -95.100

Thunderstorm Wind, Montgomery

When
June 4, 7:08 PM CST
Where
Montgomery County, Villisca
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.930, -95.000

Four train cars were derailed near Villisca due to thunderstorm wind gusts estimated at over 60 mph.

Thunderstorm Wind, Mills

When
June 4, 7:43 PM CST
Where
Mills County, 2.32 mi SSE of Hastings
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.990, -95.500

Thunderstorm winds estimated at over 60 mph ripped the siding off of a house and blew a car trailer on top of a pickup truck.

Hail, Mills

When
June 4, 8:10 PM CST
Where
Mills County, 2.61 mi E of Glenwood
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.050, -95.720

Hail, Monona

When
June 4, 9:30 PM CST
Where
Monona County, 4.88 mi SSE of Castana
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
42.020, -95.870

Hail, Montgomery

When
June 4, 11:40 PM CST
Where
Montgomery County, 2.81 mi S of Tenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.980, -95.010

Accompanied by 50 to 60 mph winds.

Flood, Montgomery

When
June 5, 12:15 AM CST to 3:30 PM CST
Where
Montgomery County, 1.22 mi NNW of Stennett to 0.8 mi NE of Stennett
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.095, -95.213

Rainfall of 3 to 5 inches fell over much of southwest Iowa during the late afternoon and overnight hours of June 4th and 5th. The heavy rain caused the East Nishnabotna River to flood in Montgomery county. The river at Red Oak crested at 21.9 feet around 845 am CDT on June 5th. Flood stage is 18 feet. The river at Red Oak was above flood stage from around 115 am until 430 pm on June 5th. The flooding closed several county roads and flooded agricultural lowlands.

Flood, Page

When
June 5, 12:15 AM CST to 3:30 PM CST
Where
Page County, 3.84 mi N of Essex to 2.8 mi NNW of Shenandoah
Cause
Heavy Rain
Property damage
$800,000
Reported by
Official NWS Observations
Coordinates
40.886, -95.302

Rainfall of 3 to 5 inches fell over much of southwest Iowa during the late afternoon and overnight hours of June 4th and 5th. The heavy rain caused the East Nishnabotna River to flood northwest Page county. The river at Red Oak, which is just upstream in Montgomery county, crested at 21.9 feet around 845 am CDT on June 5th. Flood stage is 18 feet. The river at Red Oak was above flood stage from around 115 am until 430 pm on June 5th. The flooding in Page county damaged crop land and levees along the river, flooded a park and some basements in Shenandoah and took out a county road and bridge. The flooding also prompted the evacuation of a mobile home park in Shenandoah.

Hail, Page

When
June 5, 12:20 AM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.740, -95.040

Flood, Fremont

When
June 5, 12:45 AM CST to June 6, 6:15 AM CST
Where
Fremont County, 2.1 mi NNW of Randolph to 0.49 mi SSW of Randolph
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.898, -95.587

Rainfall of 3 to 5 inches fell over much of southwest Iowa during the late afternoon and overnight hours of June 4th and 5th. The heavy rain caused the West Nishnabotna River to flood. The stage at Randolph crested at 23.2 feet at 1245 pm CDT on June 5, flood stage is 19 feet. The river at Randolph was above flood stage from around 145 am on the 5th through 715 am on the 6th. The flooding closed a few county roads but otherwise just affected agricultural lowlands.

Flood, Page

When
June 5, 1:45 AM CST to June 6, 8:30 PM CST
Where
Page County, 3.93 mi NNE of Clarinda to 1.15 mi W of Hawleyville
Cause
Heavy Rain
Property damage
$550,000
Reported by
Official NWS Observations
Coordinates
40.784, -95.006

Rainfall of 3 to 5 inches during the late afternoon and overnight hours of June 4th and 5th caused the Nodaway River to flood in Page county. The river at Clarinda crested at 26.6 feet at 1015 pm CDT on June 5th, flood stage is 19.0 feet. The river at Clarinda was above flood stage from around 245 am on the 5th until 930 pm on June 6th. The flooding caused the closure of Highway 71 near the Missouri border and several county roads. One bridge sustained major damage as did several of the county roads that were flooded. At least several hundred acres of agricultural land were also flooded. Clarinda lost part of its waste water treatment plant due to flood waters and Braddyville lost its lagoon system and also sustained damage to its wells.

Flood, Fremont

When
June 5, 2:15 AM CST to June 18, 7:15 PM CST
Where
Fremont County, 3.73 mi NNE of Hamburg to 2.51 mi SW of Riverton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.653, -95.633

Heavy rainfall on June 4th over much of southwest Iowa, and subsequent significant rain every few days for the next week or 10 days, pushed the Nishnabotna River out of its banks for a 2 week period beginning around 315 am CDT on June 5 and ending around 815 pm on June 18th. The river at Hamburg reached a 29.3 foot crest at 430 pm on June 14th. Flood stage is 23 feet.

Federal levees protected the town and most area highways from the flood waters as did the placement of up to 50,000 sandbags on the levee's low areas. However, Highway 275 near Hamburg and many county roads were closed for a time due to flood waters, and agricultural lowlands in the region were flooded. In addition, since both the Missouri and Nishnabotna Rivers were in flood, low areas that normally pumped water into those rivers were unable to do so adding to ponding and additional flooding after each rain.

Flood, Fremont

When
June 5, 4:00 AM CST to June 15, 6:30 PM CST
Where
Fremont County, 1.18 mi NNW of Bartlett to 2.86 mi W of Bartlett
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.896, -95.788

Heavy rain over sections of the Missouri River basin on June 4th through June 8th caused another crest to occur along the Missouri River from near its confluence with the Platte River near Plattsmouth, Nebraska, downstream to near Nebraska City. Although those points are in Nebraska, the flooding also affected farmland on the Iowa side. Flooding along the Missouri River in Fremont county from this crest began during the morning hours of June 5th. The river near Nebraska City eventually reached a crest of around 22.7 feet at 6am CDT on June 13th. Flood stage is 18 feet. The river finally dropped below flood stage at Nebraska City during the early evening hours of June 15th. Besides flooding agricultural lowlands, some county roads were closed in the area due to flooding, especially near the confluence with the Nishnabotna River which was also in flood.

Flood, Mills

When
June 5, 1:45 PM CST to June 14, 11:45 AM CST
Where
Mills County, 3.94 mi W of Pacific City to 12 mi SW of Pacific City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.052, -95.895

Heavy rain over sections of the Missouri River basin on June 4th and 5th caused another crest to occur along the Missouri River from around its confluence with the Platte River near Plattsmouth, Nebraska, downstream to near Nebraska City. Although those points are in Nebraska, the flooding affected farmland on the Iowa side of the Missouri River and also flooded Lincoln's Landing and Mintle's Landing south of the Plattsmouth Bridge. Flooding along the Missouri River in Mills county from this crest began during the mid afternoon hours of June 5th. Although the river briefly dropped below flood stage during the overnight hours of June 7th, additional heavy rains on the 7th and early on the 8th pushed the river back above flood stage. The river near Plattsmouth eventually reached a crest of around 31 feet at 415pm CDT on June 12th. Flood stage is 26 feet. The river finally dropped below flood stage at Plattsmouth during the afternoon hours of June 14th. Besides the flooding of the recreation areas and agricultural lowlands, a few county roads were also closed near the river.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96035, 96042, 96036, 96044, 96037, 97126, 96038, 96039, 116119, 97124, 96040, 96041, 97117, 97135, 113534, 97206, 97131, 97133, 97286, 101495, 101489.